Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Louisville, KY

June 13, 2017Adair County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 13, 2017, 7:49 PM CDT for Adair County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Jun 13, 2017, 8:15 PM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Adair County, KY

The radar

The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS53 KLMK 140049
SVRLMK
KYC001-140115-
/O.NEW.KLMK.SV.W.0228.170614T0049Z-170614T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
749 PM CDT TUE JUN 13 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Adair County in south central Kentucky...

* Until 815 PM CDT

* At 749 PM CDT, severe thunderstorms were located from 11 miles 
  south of Campbellsville to northwest of Columbia, moving southeast 
  at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Columbia, Christine, Portland, Gradyville, Gadberry, Absher, Bliss,
  Garlin, Fairplay, and Cane Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8540 3712 8546 3716 8540 3717 8538
      3719 8535 3723 8530 3712 8512
TIME...MOT...LOC 0049Z 335DEG 7KT 3718 8531 3709 8540 

HAIL...1.00IN
WIND...<50MPH
 
$$

13
1 follow-up statement
882 
WWUS53 KLMK 140107
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
807 PM CDT TUE JUN 13 2017

KYC001-140116-
/O.EXP.KLMK.SV.W.0228.000000T0000Z-170614T0115Z/
Adair KY-
807 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAIR COUNTY WILL
EXPIRE AT 815 PM CDT...
            
The storms which prompted the warning have weakened below severe 
limits and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds, and heavy rain are still occurring with these 
thunderstorms.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3695 8540 3712 8546 3716 8540 3717 8538
      3719 8535 3723 8530 3712 8512
TIME...MOT...LOC 0106Z 335DEG 7KT 3715 8529 3706 8538 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:02 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 13, 7:02 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
802 PM EDT Tue Jun 13 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 738 PM EDT Tue Jun 13 2017

Storms continue to drop south through central Kentucky along a gust
front put out by earlier storms over southern Indiana. Quick update
to the forecast to adjust PoPs in southern and middle Kentucky to
account for these storms.

&&

.Short Term (Now through Wednesday Night)...
Issued at 230 PM EDT Tue Jun 13 2017

Ridge over us showing signs of losing its cap, as cumulus field
grows early this afternoon.  Still expect scattered storms through
the afternoon, for all but our counties around Bowling Green, where
coverage should be more isolated. Heat indices outside of those
briefly cooling showers will be well into the 90s.

Next up will be storm chances for overnight. A subtle wave now over
the KS/MO border will shift eastward.  This system may bring just
enough instability to weaken the cap over us and allow for more
development late tonight. Flow aloft will continue to be relatively
weak.  A recent AMDAR sounding verified this with less than 20 knots
all the way up the column.

Boundaries in the area combined with a juicy airmass remaining in
place should aid in more areal coverage of storms for tomorrow,
though flow aloft will remain weak. So storms will be slow-moving
and will have to watch for localized flooding.  Temperatures may be
a degree lower for highs, as we get a little fewer breaks between
storms...but it still will be quite muggy with heat indices again
well into the 90s.

Additional disturbances aloft will move in Wed. night, maintaining a
threat for additional storms. Lows both tonight and Wed. night will
be several degrees above normal given the moist airmass in place.

.Long Term (Thursday through Tuesday)...
Issued at 230 PM EDT Tue Jun 13 2017

A stronger disturbance aloft looks to cross the region Thursday,
which will combine with that airmass in place to produce numerous
showers and storms. Again temperatures should be a little cooler for
highs, given the additional cloud cover. In the wake of that
disturbance we dry out briefly, with lower precipitable waters.
However, models bring yet another disturbance into the area on
progressive flow aloft. As just said though it won't have as much
moisture to work with, so expect isolated to widely scattered
afternoon storms.

Temperatures won't get cooler behind the Thursday system, as any
sort of drying and insolation will bring us back to around 90
Friday.

The pattern really doesn't change much for the weekend, with
continued disturbances and above normal temperatures making for rain
chances each day. Sunday's got another stronger disturbance, which
hopefully kicks this moisture out of the area and allows for a cool
down as a longer wave trough sets up over the Ohio Valley.

&&

.Aviation...(00Z TAF Issuance)
Issued at 734 PM EDT Tue Jun 13 2017

Showers and thunderstorms continue to move south out of Indiana and
through central Kentucky. SDF, LEX, and BWG are clearing out but
could still see a pop up shower or thunderstorm over the next hour
or two.

Overnight, skies should start to clear before rain chances increase
from the northeast. In the hours before daybreak, LEX's chance of a
shower or thunderstorm will increase. SDF's chances will soon
follow.

Wednesday morning, BWG could see some fog from all the added
moisture this evening and overnight clear skies, but this is
dependent on if temperatures can get low enough with a warm
southern wind.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term.....RJS
Long Term......RJS
Aviation...KDW
Hazardous weather outlook, Jun 13, 1:33 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
233 PM EDT Tue Jun 13 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
233 PM EDT Tue Jun 13 2017 /133 PM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Isolated to scattered thunderstorms are forecast into the evening
hours. Storms will be slow moving and capable of torrential
rainfall, frequent lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are forecast each day this week.
Storms will be slow-moving and capable of torrential rainfall,
frequent lightning, and gusty winds. The higher chance for more
widespread thunderstorms will be Thursday as a weak surface front
sinks into the area. Organized severe weather is not anticipated at
this time however. Another front will provide a better focus for
storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Special weather statement, Jun 13, 6:13 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
713 PM EDT Tue Jun 13 2017

KYZ023-024-026>028-039-040-045>048-053>057-061>067-140115-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Anderson-Woodford-Nelson-
Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Lawrenceburg, Versailles,
Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, and Stanford
713 PM EDT Tue Jun 13 2017 /613 PM CDT Tue Jun 13 2017/

...NUMEROUS STORMS OVER CENTRAL KENTUCKY...

Earlier storms over southern Indiana sent a gusty outflow boundary
into central Kentucky. Storms are popping along this boundary this
evening. Any one of these storms will be capable of gusty winds
over 40 mph, small hail, and localized very heavy rain and minor
flooding of poor drainage areas.

Also, remember that all storms produce dangerous lightning.

Keep an eye to the sky and take shelter if a storm approaches
your location. If out on the roads, take it easy and use your low
beam headlights.

13
Special weather statement, Jun 13, 6:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
620 PM CDT TUE JUN 13 2017

KYZ070>073-132345-
Warren-Logan-Simpson-Allen-
620 PM CDT TUE JUN 13 2017

...STRONG THUNDERSTORMS IN THE FRANKLIN AREA...

At 619 PM CDT, radar indicated strong thunderstorms from 8 miles
east of Russellville to 10 miles south of Three Springs. Movement
was east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Auburn, Woodburn, Black Jack, Dennis, Rich Pond, Clare, Geddes,
Mcelroy Ford, Alonzo, and Trammel.

Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding.

LAT...LON 3665 8659 3665 8682 3689 8680 3691 8644
      3664 8625 3665 8651 3663 8656
TIME...MOT...LOC 2319Z 286DEG 6KT 3681 8673 3677 8643

13
Special weather statement, Jun 13, 6:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM CDT TUE JUN 13 2017

KYZ061-070>072-140015-
Warren-Logan-Simpson-Butler-
650 PM CDT TUE JUN 13 2017

...MORE STORMS WEST THROUGH SOUTH OF BOWLING GREEN...

At 649 PM CDT, radar indicated strong thunderstorms from 7 miles
south of Morgantown to near Portland. Movement was east at 5 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Auburn, Woodburn, Dimple, Black Jack, Rockland,
Geddes, Buffalo Fork, Middleton, and Sharer.

Torrential rainfall is also occurring with these storms, and may
cause minor localized flooding.

LAT...LON 3665 8659 3665 8676 3712 8680 3716 8654
      3665 8649 3665 8651 3664 8654 3664 8655
      3663 8656
TIME...MOT...LOC 2349Z 256DEG 6KT 3712 8670 3667 8664

13
Special weather statement, Jun 13, 7:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
807 PM EDT TUE JUN 13 2017

KYZ056-057-066-067-140030-
Lincoln-Madison-Garrard-Casey-
807 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS CROSSING LINCOLN...SOUTHEASTERN
GARRARD...MADISON...AND CASEY COUNTIES...

At 805 PM EDT, radar indicated strong thunderstorms from north of
Richmond to 7 miles south of Stanford to 8 miles west of Liberty.
Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms. Winds of
that strength can knock over weakly rooted and unhealthy trees.

Locations impacted include...
Richmond, Liberty, Berea, Crab Orchard, Peytontown, Lawhorn Hill,
Teddy, Gilpin, Panola, and Broughtentown.

Torrential rainfall is also occurring with these storms, and may
cause minor localized flooding.

LAT...LON 3756 8416 3752 8420 3752 8426 3754 8435
      3747 8437 3748 8445 3733 8450 3735 8456
      3711 8492 3723 8506 3726 8506 3732 8516
      3745 8470 3786 8433 3772 8409 3767 8409
      3764 8413 3757 8409
TIME...MOT...LOC 0005Z 307DEG 19KT 3778 8426 3742 8464 3729 8509

13
Special weather statement, Jun 13, 7:34 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
734 PM CDT TUE JUN 13 2017

KYZ077-140100-
Adair-
734 PM CDT TUE JUN 13 2017

...STRONG THUNDERSTORM IN ADAIR COUNTY...

At 733 PM CDT, a strong thunderstorm was located northwest
of Columbia, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia, Pickett, Christine, Portland, Gradyville, Gadberry, Absher,
Bliss, Coburg, and Garlin.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding.

LAT...LON 3712 8549 3717 8538 3723 8531 3724 8531
      3713 8513 3696 8539
TIME...MOT...LOC 0033Z 320DEG 5KT 3716 8537

13
Special weather statement, Jun 13, 7:47 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 PM CDT TUE JUN 13 2017

KYZ074-076-140115-
Metcalf-Barren-
747 PM CDT TUE JUN 13 2017

...STRONG THUNDERSTORM NORTHWEST OF EDMONTON...

At 746 PM CDT, a strong thunderstorm was located 12 miles northwest
of Edmonton, drifting southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wisdom, Center, Clarks Corner, Echo, Node, Knob Lick, Beechville,
Savoyard, Hiseville and Park.

LAT...LON 3712 8583 3717 8577 3717 8574 3714 8565
      3712 8563 3712 8561 3709 8553 3699 8574
TIME...MOT...LOC 0046Z 308DEG 5KT 3712 8573

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:07 PM CDTSpecial Weather StatementLMKCasey, Lincoln, Madison23 min
Jun 13, 7:34 PM CDTSpecial Weather StatementLMKAdair26 min
Jun 13, 7:47 PM CDTSpecial Weather StatementLMKMetcalfe28 min
Jun 13, 8:39 PM CDTSpecial Weather StatementLMKClinton36 min
Jun 14, 12:33 PM CDTSpecial Weather StatementLMKBourbon, Harrison, Scott57 min
Jun 14, 2:18 PM CDTSpecial Weather StatementLMKClark27 min
Jun 14, 2:45 PM CDTAreal Flood AdvisoryLMKClark, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.